Alert archive / North Carolina / Flash Flood Warnings in 2013
Flash Flood Warning 45, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 17, 2013, 10:22 PM EDT for Davidson County, Forsyth County, Guilford County, North Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2013, 10:22 PM EDT (02:22 UTC)
- Expired
- Aug 18, 2013, 1:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC
The radar
The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 11:30 PM EDT | FLASH FLOOD | 3 Ese Welcome, NC | HEAVY RAIN HAS CAUSED AROUND FIFTEEN ONGOING ROAD CLOSURES IN THE NORTHERN PART OF THE COUNTY...WITH THE FIRST REPORT BETWEEN 7 AND 8 PM. |
| Aug 18, 12:05 AM EDT | FLASH FLOOD | 2 N Oak Ridge, NC | NC HIGHWAY 68 WAS REPORTED CLOSED AROUND 1205 AM NEAR HARRELL ROAD. THE FLOOD WATERS HAVE RECEDED AS OF 1 AM AND THE HIGHWAY IS BACK OPEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 68 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.4 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
800
WGUS52 KRAH 180222
FFWRAH
NCC057-067-081-180515-
/O.NEW.KRAH.FF.W.0045.130818T0222Z-130818T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1022 PM EDT SAT AUG 17 2013
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA
FORSYTH COUNTY IN CENTRAL NORTH CAROLINA
GUILFORD COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 115 AM EDT
* AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN PRODUCING FLOODING OVER NORTHWESTERN GUILFORD...
SOUTHEASTERN FORSYTH AND NORTHEASTERN DAVIDSON COUNTIES. DOPPLER
RADAR ESTIMATED THAT BETWEEN ONE AND TWO INCHES OF RAIN HAS FALLEN
OVER THE WARNED AREA.
* LOCATIONS THREATENED WITH FLOODING INCLUDE HIGH POINT AND
LEXINGTON.
AN ADDITIONAL ONE TO PERHAPS AS MUCH AS TWO INCHES OF RAIN CAN BE
EXPECTED IN THESE AREAS...WHICH WILL RESULT IN FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3605 8009 3611 8005 3626 8003 3625 7969
3617 7975 3587 8012 3577 8030 3589 8030
$$
MWS2 follow-up statements
955
WGUS72 KRAH 180236
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1036 PM EDT SAT AUG 17 2013
NCC057-067-081-180515-
/O.CON.KRAH.FF.W.0045.000000T0000Z-130818T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIDSON NC-FORSYTH NC-GUILFORD NC-
1036 PM EDT SAT AUG 17 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT FOR
NORTHWESTERN GUILFORD...SOUTHEASTERN FORSYTH AND NORTHEASTERN
DAVIDSON COUNTIES...
AT 1023 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAIN AND FLOODING OVER NORTHWESTERN GUILFORD...
SOUTHEASTERN FORSYTH AND NORTHEASTERN DAVIDSON COUNTIES. DOPPLER
RADAR ESTIMATED THAT 1 TO 2.5 INCHES OF RAIN HAS FALLEN OVER THE
WARNED AREA.
BRUSH CREEK AT MUIRFIELD DRIVE IN GUILFORD COUNTY IS AT 9.2 FEET...
WHICH IS JUST ABOVE FLOOD STAGE. EAST FORK DEEP RIVER IN GUILFORD
COUNTY IS CURRENTLY 1 FOOT BELOW FLOOD STAGE.
HIGH WATER HAS BEEN REPORTED ON ROADS IN WEST LEXINGTON IN DAVIDSON
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3605 8009 3611 8005 3626 8003 3625 7969
3617 7975 3587 8012 3577 8030 3589 8030
$$760
WGUS72 KRAH 180357
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1157 PM EDT SAT AUG 17 2013
NCC057-067-081-180515-
/O.CON.KRAH.FF.W.0045.000000T0000Z-130818T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIDSON NC-FORSYTH NC-GUILFORD NC-
1157 PM EDT SAT AUG 17 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT FOR
NORTHWESTERN GUILFORD...SOUTHEASTERN FORSYTH AND NORTHEASTERN
DAVIDSON COUNTIES...
AT 1155 PM EDT...LOCAL LAW ENFORCEMENT REPORTED AROUND FIFTEEN ROAD
CLOSURES DUE TO HIGH WATER IN NORTHERN DAVIDSON COUNTY. ALTHOUGH THE
VERY HEAVY RAIN OVER NORTHERN DAVIDSON...NORTHWESTERN GUILFORD...
SOUTHEASTERN FORSYTH COUNTIES HAS DIMINISHED IN INTENSITY...ANOTHER
HALF INCH OF RAIN WILL BE POSSIBLE IN THE WARNED AREA.
TWO TO AS MUCH THREE INCHES OF RAIN HAS FALLEN FROM NEAR LEXINGTON
NORTHEASTWARD TO THE WEST SIDE OF GREENSBORO...CAUSING FLOODING.
OTHER LOCATIONS THREATENED BY FLOODING INCLUDE BUT ARE NOT LIMITED
TO SUMMERFIELD...STOKESDALE...LAKE TOWNSEND AND COLFAX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...INCLUDING BRUSH CREEK AND THE EAST FORK DEEP
RIVER IN WESTERN GUILFORD COUNTY...WHERE WATER LEVELS WERE ABOUT ONE
HALF FOOT ABOVE FLOOD STAGE AS OF 1155 PM. ADDITIONALLY...SOME ROADS
AND LOW LYING AND POOR DRAINAGE AREAS WILL BE PRONE TO FLOODING. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. WHEN
ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.
&&
LAT...LON 3605 8009 3611 8005 3626 8003 3625 7969
3617 7975 3587 8012 3577 8030 3589 8030
$$
MWSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 9:30 PM EDT, 52 minutes earlier.
Area forecast discussion, Aug 17, 9:30 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 930 PM EDT SAT AUG 17 2013 .SYNOPSIS... SURFACE HIGH PRESSURE CENTERED OVER THE NORTHEAST WILL EXTEND INTO THE PIEDMONT OF THE CAROLINAS THROUGH SUNDAY. AN AREA OF LOW PRESSURE DEVELOPING OFF THE CAROLINA COAST THIS AFTERNOON WILL MOVE NORTHEAST AND AWAY FROM THE REGION ON SUNDAY. WEAK HIGH PRESSURE WILL LINGER OFF THE SOUTHEAST THROUGH MID-WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 928 PM SATURDAY... UPPER LEVEL TROUGH LOCATED WEST OF THE AREA... WITH A PLUME OF MOISTURE EVIDENT ON WV IMAGERY OVER THE REGION ORIGINATING FROM THE GULF OF MEXICO. SURFACE FRONT REMAINS NEAR THE COAST... WITH AN AREA OF LOW PRESSURE/LOW LEVEL CIRCULATION SEEN IN RADAR AND IR IMAGERY CURRENTLY NEAR THE OUTER BANKS AND MOVING NORTHEASTWARD. ISENTROPIC INDUCED LIFT WILL DIMINISH OVERNIGHT OVER MUCH OF THE AREA... AS H85 FLOW BECOMES INCREASINGLY WESTERLY TOWARD MORNING... WHICH WILL FAVOR A DECREASE IN THE PRECIPITATION. LOWS LOWER TO UPPER 60S NW TO SE. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... AS OF 310 PM SATURDAY... PRECIPITATION CHANCES ON SUNDAY AND SUNDAY NIGHT CONTINUE TO TREND DOWNWARD WITH POPS CONFINED TO THE CHANCE RANGE. THE CLOSED LOW AND UPPER TROUGH AXIS REMAINS ACROSS THE MISSISSIPPI VALLEY DURING THE PERIOD WITH UPPER LEVEL HEIGHTS ACROSS CENTRAL NC ACTUALLY RISING A BIT. IN ADDITION THE DEEP LAYER AIR MASS DRIES SOMEWHAT WITH A GENERAL WEAKER FLOW AND LESS FORCING FOR ASCENT. WITH NO PROMINENT CAD EROSION MECHANISM EXPECTED...THE WEDGE AIRMASS IS LIKELY TO PERSIST ACROSS THE NORTHWEST PIEDMONT FOR MUCH OF THE DAY SUNDAY AND CONTINUE IN SOME FORM INTO SUNDAY NIGHT. FURTHER EAST...EXPECT SOME BREAKS IN THE OVERCAST ACROSS THE COASTAL PLAIN AND WITH SOME SURFACE HEATING THERE COULD BE ENOUGH SKINNY CAPE TO PRODUCE A ISOLATED THUNDERSTORM. HIGHS ON SUNDAY WILL RANGE IN THE LOWER 70S IN THE TRIAD TO LOWER 80S ON THE SOUTHERN AND CENTRAL COASTAL PLAIN. LOWS SUNDAY NIGHT WILL RANGE IN THE MID 60S TO NEAR 70. -BLAES && .LONG TERM /MONDAY THROUGH SATURDAY/... AS OF 300 PM SATURDAY... THE UPPER LOW OVER THE MID MS RIVER VALLEY WILL OPEN UP SUNDAY AND DRIFT TOWARD THE CENTRAL APPALACHIANS BY SUNDAY NIGHT...WITH THE TRAILING SHEAR AXIS WILL DRIFT INTO CENTRAL NC ON MONDAY. SOME PORTION OF THE CAD AIRMASS AIR IS EXPECTED TO LINGER THROUGH SUNDAY INTO SUNDAY NIGHT...AND LOW CLOUDS MAY STILL PERSIST WELL INTO MONDAY MORNING IN THE NORTHWEST PIEDMONT. THUS...THERE IS SOME UNCERTAIN REGARDING HOW MUCH DESTABILIZATION WILL BE POSSIBLE MONDAY. DESPITE POTENTIALLY WEAK INSTABILITY NOTED BY OPERATIONAL MODELS...ON THE ORDER OF 500-1000 J/KG...UPPER FORCING FROM THE SHORTWAVE AND THE RIGHT ENTRANCE REGION OF AN UPPER JET OVER THE MID-ATLANTIC STATES...COMBINED WITH PW NEAR 2 INCHES SHOULD SUPPORT AT LEAST SCATTERED SHOWERS AND STORMS. MODEST DEEP LAYER SHEAR OF 30-35 KT WOULD SUPPORT SOME STORM-SCALE ORGANIZATION IF CONVECTION GETS GOING. TEMPS MONDAY SHOULD STILL SHOW A BIT OF A GRADIENT ACROSS THE CWA DUE TO CLOUD COVER...WITH HIGHS AROUND 80 IN THE NORTHWEST PIEDMONT AND MID 80S TO THE SOUTHEAST. TUESDAY THROUGH SATURDAY... THE SHEAR AXIS MENTIONED ABOVE IS FORECAST TO STRETCH OUT FROM WEST TO EAST AS IT WEAKENS OVER THE AREA...WHILE THE SUBTROPICAL RIDGE TRIES TO BUILD WEST FROM THE ATLANTIC ACROSS THE SOUTHEAST US. HOWEVER...THE TREND IN THE MODELS HAS BEEN FOR THE CORE OF THE UPPER RIDGE TO REMAIN JUST SOUTH OF THE CAROLINAS...LEAVING CENTRAL NC SUSCEPTIBLE TO DISTURBANCES APPROACHING IN INCREASINGLY NORTHWESTERLY FLOW ALOFT AS A MORE PROMINENT RIDGE BUILDS OVER THE CENTRAL US. THIS WILL LEAD TO A CHANCE OF SHOWERS AND STORMS EACH DAY...INITIALLY MORE PREVALENT ACROSS SOUTHERN AREAS AND BECOMING MORE WIDELY SCATTERED ACROSS THE AREA LATER IN THE WEEK. BEYOND FRIDAY...THERE IS A SIGNIFICANT DIFFERENCE IN HOW QUICKLY THE MODELS SHOW THE UPPER RIDGE OVER THE CENTRAL US BUILDING EAST...WITH THE 00Z ECMWF SHOWING MORE RIDGING OVER THE EASTERN US BY SATURDAY AND LESS CHANCE FOR COLD FRONT AND BRIEF SHOT OF COOLER AIR THAT THE GFS HAD FAVORED. WILL KEEP TEMPS NEAR OR SLIGHTLY BELOW NORMAL THROUGH...WITH SOME DAY TO DAY VARIATIONS POSSIBLE BASED ON TIMING OF CONVECTION. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... AS OF 830 PM SATURDAY... HIGH CONFIDENCE OF ADVERSE AVIATION CONDITIONS THROUGH MOST OF THE 24 HOUR TAF PERIOD. TONIGHT: ONE AREA OF RAIN AND DRIZZLE WILL GRADUALLY SHIFT NORTHWARD INTO VA...WHILE A SECONDARY PLUME OF RAIN DEVELOPS FROM GA NORTHWARD THROUGH THE WESTERN CAROLINAS...INCLUDING AT THE TRIAD TERMINALS. OTHERWISE...THE COOL AND MOIST AIR MASS ASSOCIATED WITH MATURE COLD AIR DAMMING WILL CAUSE THE PRESENT LIFR CONDITIONS AT WESTERN TAF SITES AND MVFR CONDITIONS AT EASTERN ONES TO LOWER INTO VLIFR-LIFR RANGE AREA-WIDE OVERNIGHT. SUNDAY: CONDITIONS WILL GRADUALLY IMPROVE FROM SOUTH TO NORTH LATE MORNING THROUGH MIDDAY...LIKELY BECOMING VFR AT KFAY AND PERHAPS KRWI...RANGING TO IFR-MVFR AT TRIAD TERMINALS. THE RETURN TO VFR ACROSS SOUTHERN NC WILL ALSO CAUSE THE ATMOSPHERE TO DESTABILIZE SUCH THAT SCATTERED SHOWERS AND STORMS WILL DEVELOP BY AFTERNOON... WITH THESE LEAST LIKELY TO IMPACT TRIAD TERMINALS...WHERE THE RESIDUALLY COOL...CLOUDY...AND STABLE AIR MASS WILL LINGER. LOOKING AHEAD...LINGERING LOW CLOUDS AND SHOWERS ARE EXPECTED LATE SUNDAY THROUGH MONDAY...ESPECIALLY ACROSS THE INTERIOR PIEDMONT. CONDITIONS ARE EXPECTED TO GENERALLY IMPROVE DURING THE MID TO LATE WEEK PERIOD. MAINLY SCATTERED AFTERNOON OR EVENING CONVECTION IS POSSIBLE...ESPECIALLY ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA. -BLAES && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BLAES NEAR TERM...SEC SHORT TERM...BLAES LONG TERM...SMITH AVIATION...MWS/BLAES
Hazardous weather outlook, Aug 17, 3:54 PM EDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 354 PM EDT SAT AUG 17 2013 NCZ007>011-021>028-038>043-073>078-083>086-088-089-182000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 354 PM EDT SAT AUG 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 7:59 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 759 PM EDT SAT AUG 17 2013 NCZ021-022-038-180130- FORSYTH-GUILFORD-DAVIDSON- INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO... HIGH POINT...LEXINGTON 759 PM EDT SAT AUG 17 2013 AN AREA OF MODERATE TO HEAVY RAIN WILL DRIFT NORTHWARD AND AFFECT THE TRIAD THROUGH 1000 PM...BEFORE DIMINISHING IN INTENSITY THEREAFTER. ONE HALF TO ONE INCH OF RAIN CAN BE EXPECTED...MAINLY FROM THE WEST SIDE OF GREENSBORO WESTWARD TO WELCOME...ARCADIA... WINSTON SALEM...AND RURAL HALL. MWS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 9:11 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford | 3 hr |
| Aug 18, 1:16 AM EDT | Areal Flood Warning | RAH | Davidson | 6 hr |
Nearby
Flash Flood Warnings in North Carolina, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.